Logo Logo
Help
Contact
Switch Language to German
Vill, K.; Müller-Felber, W.; Teusch, V.; Blaschek, A.; Gerstl, L.; Huetker, S.; Albert, M. H. (2016): Proximal muscular atrophy and weakness: An unusual adverse effect of deferasirox iron chelation therapy. In: Neuromuscular Disorders, Vol. 26, No. 4-5: pp. 322-325
Full text not available from 'Open Access LMU'.

Abstract

Deferasirox is a standard treatment for chronic transfusional iron overload. Adverse effects of deferasirox have been reported in large prospective studies. We report two cases of monozygotic twins manifesting with proximal muscular atrophy and weakness under deferasirox. Discontinuation of deferasirox resulted in symptom improvement and ultimately in complete remission five months after successful haematopoietic stem cell transplantation. Broad diagnostic work-up could not bring evidence of another aetiology of muscular weakness. Iron overload or beta thalassemia itself as a cause is considered unlikely in our patients because the chronological coincidence of muscular symptoms was contra-directional to serum ferritin levels and significant clinical improvement was observed promptly after cessation of deferasirox even before transplantation. These observations suggest that the development of muscular weakness in patients on deferasirox should be recognised as a possible adverse effect of the drug. (C) 2016 Elsevier B.V. All rights reserved.